Logo American Journal of Case Reports

Call: 1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Contact Us

Logo American Journal of Case Reports Logo American Journal of Case Reports Logo American Journal of Case Reports

29 April 2016 : Case report  Greece

Long QT Syndrome Leading to Multiple Cardiac Arrests After Posaconazole Administration in an Immune-Compromised Patient with Sepsis: An Unusual Case Report

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Adverse events of drug therapy, Educational Purpose (only if useful for a systematic review or synthesis)

George PanosE, Dimitrios VelissarisE, Vasilios KaramouzosE, Charalampos MatzaroglouB, Minos TylianakisD

DOI: 10.12659/AJCR.896946

Am J Case Rep 2016; 17:295-300

Abstract

BACKGROUND: We present the case of a septic patient with severe immunodeficiency, who developed QT interval prolongation followed by episodes of lethal cardiac arrhythmia. Cardiac events occurred after posaconazole administration, incriminating posaconazole use, alone or in combination with voriconazole, as the culpable agent.

CASE REPORT: A 26-year-old female patient underwent orthopedic surgery to remove ectopic calcifications in her left hip joint. On the first post-operative day she became septic due to a surgical wound infection. Despite being treated according to the therapeutic protocols for sepsis, no clinical improvement was noticed and further assessment revealed an underlying immunodeficiency. Considering the underlying immunodeficiency and to that point poor clinical response, an antifungal agent was added to the antibiotic regiment. Following discontinuation of multiple antifungal agents due to adverse effects, posaconazole was administered. Posaconazole oral intake was followed by episodes of bradycardia and QT interval prolongation. The patient suffered continuous incidents of cardiac arrest due to polymorphic ventricular tachycardia (torsades des pointes) that degenerated to lethal ventricular fibrillation. Posaconazole was immediately discontinued and a temporary pacemaker was installed. The patient finally recovered without any neurological deficit, and was discharged in a good clinical status.

CONCLUSIONS: Close cardiac monitoring is recommended in cases where posaconazole administration is combined with coexisting risk factors, as they may lead to severe ECG abnormalities and cardiac arrhythmias such as long QT interval syndrome and torsades de pointes. Posaconazole interactions with medications metabolized via the CYP3A4 pathway should be considered an additional risk factor for lethal cardiac incidents.

Keywords: Antifungal Agents - adverse effects, Heart Arrest - chemically induced, Immunocompromised Host, Long QT Syndrome - chemically induced, Sepsis - microbiology, Surgical Wound Infection - complications, Triazoles - adverse effects

Add Comment 0 Comments

In Press

Case report  Jordan

Blue Toe Syndrome in Behçet’s Disease: A Case Report

Am J Case Rep In Press; DOI: 10.12659/AJCR.943813  

Case report  South Korea

A Rare Case of Stroke in a 76-Year-Old Woman: Left Atrial Papillary Fibroelastoma as the Culprit

Am J Case Rep In Press; DOI: 10.12659/AJCR.943568  

Case report  Kosovo

A 74-Year-Old Man with Severe Comorbidities and Successful Abdominal Aortic Aneurysm Repair with Thoracic S...

Am J Case Rep In Press; DOI: 10.12659/AJCR.943702  

Case report  Vietnam

Fibrous Dysplasia of the Parietal Bone with Focal Motor Seizures: A Case Report

Am J Case Rep In Press; DOI: 10.12659/AJCR.943718  

Most Viewed Current Articles

07 Mar 2024 : Case report  USA 38,357

Neurocysticercosis Presenting as Migraine in the United States

DOI :10.12659/AJCR.943133

Am J Case Rep 2024; 25:e943133

0:00

10 Jan 2022 : Case report  Germany 31,120

A Report on the First 7 Sequential Patients Treated Within the C-Reactive Protein Apheresis in COVID (CACOV...

DOI :10.12659/AJCR.935263

Am J Case Rep 2022; 23:e935263

19 Jul 2022 : Case report  Saudi Arabia 17,721

Atlantoaxial Subluxation Secondary to SARS-CoV-2 Infection: A Rare Orthopedic Complication from COVID-19

DOI :10.12659/AJCR.936128

Am J Case Rep 2022; 23:e936128

23 Feb 2022 : Case report  USA 17,697

Penile Necrosis Associated with Local Intravenous Injection of Cocaine

DOI :10.12659/AJCR.935250

Am J Case Rep 2022; 23:e935250

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

American Journal of Case Reports eISSN: 1941-5923
American Journal of Case Reports eISSN: 1941-5923